Alert archive / Iowa / Tornado Warnings in 2019

Tornado Warning 11, NWS Des Moines, IA

May 29, 2019Grundy County, Hardin County, Marshall County, Iowa

NWS Des Moines, IA issued this tornado warning at May 29, 2019, 7:53 PM CDT for Grundy County, Hardin County, Marshall County, Iowa. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2019, 7:53 PM CDT (00:53 UTC)
Expired
May 29, 2019, 8:30 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Grundy County, IA, Hardin County, IA, Marshall County, IA

The radar

The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 8:14 PM CDTFUNNEL CLOUD1 Ne Whitten, IA
May 29, 8:30 PM CDTFUNNEL CLOUD3 N Whitten, IA
May 29, 8:35 PM CDTTORNADO1 Ssw Eldora, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

586 
WFUS53 KDMX 300053
TORDMX
IAC075-083-127-300130-
/O.NEW.KDMX.TO.W.0011.190530T0053Z-190530T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
753 PM CDT Wed May 29 2019

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Southeastern Hardin County in central Iowa...
  Northwestern Marshall County in central Iowa...
  West central Grundy County in central Iowa...

* Until 830 PM CDT.
    
* At 752 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles southwest of Eldora, moving northeast at 25
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation. Funnel clouds have been 
           reported with this storm.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Eldora around 820 PM CDT.

Other locations impacted by this tornadic thunderstorm include New
Providence, Whitten, Union, Eldora Municipal Airport, Pine Lake State
Park and Owasa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4214 9313 4219 9323 4221 9323 4221 9326
      4223 9330 4243 9320 4230 9290
TIME...MOT...LOC 0052Z 211DEG 20KT 4224 9320 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Ansorge
1 follow-up statement
408 
WWUS53 KDMX 300110
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
810 PM CDT Wed May 29 2019

IAC127-300119-
/O.CAN.KDMX.TO.W.0011.000000T0000Z-190530T0130Z/
Marshall IA-
810 PM CDT Wed May 29 2019

...THE TORNADO WARNING FOR NORTHWESTERN MARSHALL COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 4221 9303 4227 9328 4243 9320 4230 9290
TIME...MOT...LOC 0109Z 208DEG 12KT 4227 9303 

$$

IAC075-083-300130-
/O.CON.KDMX.TO.W.0011.000000T0000Z-190530T0130Z/
Hardin IA-Grundy IA-
810 PM CDT Wed May 29 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN HARDIN AND WEST CENTRAL GRUNDY COUNTIES...
    
At 809 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southeast of Eldora, moving northeast at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Eldora around 830 PM CDT.

Other locations impacted by this tornadic thunderstorm include New
Providence, Whitten, Union, Eldora Municipal Airport, Pine Lake State
Park and Owasa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4221 9303 4227 9328 4243 9320 4230 9290
TIME...MOT...LOC 0109Z 208DEG 12KT 4227 9303 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Ansorge

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 29, 6:36 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 29, 6:36 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
636 PM CDT Wed May 29 2019

...Updated 00z Aviation...

.SHORT TERM.../Tonight through Thursday/
Issued at 317 PM CDT Wed May 29 2019

.Short Term /Tonight through Thursday Night/...

Confidence: Medium to High

Main challenge continues the upper level system over the area.  Weak
convergence and wind shift along the trough extending from northwest
Iowa back southeast to the low near Des Moines...then east southeast
along the warm front should be the focus for some shower and
thunderstorm development this afternoon and evening. Though
parameters have been muted so far, both instability and convergence
continues to increase which may lead to possible landspouts or
funnel clouds late this afternoon/early evening.  Will be monitoring
for that through the remainder of the afternoon/early evening.
Overall there has been a lessening of available moisture, but even
with the lowering trends...PWATs are still running about an inch
over the east and north at this time. Current 1 to 3 hour flash
flood guidance is running about 1.25 inches.  Some of the showers
may produce brief locally heavy downpours with a quick half inch to
inch of rain in a few locations...but confidence on coverage and
overall location remains low so will not be issuing any headlines
today. Probably the more likely areas would be near the upper level
low over northwest Iowa and in the warm sector just east of Des
Moines where the weak warm front/stationary front is currently
situated. With the convection/showers being partly driven by daytime
heating...the activity will lessen after sunset tonight. With
saturated ground...possible rain...and light winds overnight have
added fog to the grids...especially over the north toward morning.
Lows tonight will drop into the lower 50s south to the upper 50s in
the south.  Thursday will see the upper level low drifting south
with additional afternoon showers and isolated thunderstorms
redeveloping.  Clouds will continue over the south...so highs there
will be cooler than the northern areas with readings in the upper
70s north by late afternoon.  Lows Thursday night will fall back
into the mid to upper 50s.

.LONG TERM.../Thursday night through Wednesday/
Issued at 317 PM CDT Wed May 29 2019

.Long Term /Friday through Wednesday/...

Confidence: Medium

The upper level system will gradually shift south by Friday morning
with a weak ridge of high pressure settling moving over the area
through early afternoon. Height falls will already be occurring in
the afternoon hours with potential for afternoon cumulus as the
ridge slides to the east.  The Euro and GFS both suggest the
possibility of a passing shower during the daytime heating, though
confidence remains low at this time. However, with this year being
so wet and the soil moisture as high as it is, it is possible that
this might occur and we may need to update the forecast by tomorrow.
Highs Friday will be warmer than the past few days with afternoon
readings reaching the 80s during the day. Mild conditions will
continue into the weekend just ahead of the approaching northern
stream shortwave/cold front Saturday afternoon.  With MUCAPE pushing
1000 to 1500 J/KG by late day, a few storms may become strong. 0 to
6 km bulk shear is marginal through the day as well so widespread
problems are not expected.  Highs Saturday will remain in the lower
70s north to the lower 80s southwest.  Another mainly dry day is
anticipated on Sunday as the next ridge of high pressure quickly
traverses east.  For the remainder of the period, there are some
timing differences between the GFS and the Euro.  The GFS brings the
next chances for rain into the area already on Monday, with the Euro
model keeping the next trough west of the region through Tuesday.
Confidence in Days 6-7 thus has been lowered, though with a longwave
trough setting up over the Yucatan and some energy being pushed east
in the northern stream toward Iowa, it appears that during Monday to
Wednesday, there will be at least a chance for showers and
thunderstorms for one day...possibly two.  Highs during the period
will remain pleasant for early June, mainly in the 70s and 80s with
a trend toward the mid to upper 80s by Wednesday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 633 PM CDT Wed May 29 2019

Low pressure system will linger over Iowa through the period.
Ceilings will lower overnight, some locations with IFR conditions.
Elsewhere widespread low-end MVFR CIGs. Patchy fog could send
visibilities to around 1 mile in some locations, especially with
the saturated ground. Atmosphere will have plenty of moisture to
work with overnight that can restrict visibility.

&&

.HYDROLOGY...
Issued at 317 PM CDT Wed May 29 2019

Area flood warnings continue for the southeast where many county
roads remain impacted by yesterdays heavy rainfall.  Elsewhere,
river flood warnings are also in effect with impacts expected
through this week and into the weekend for some locations. Any
additional rainfall over the next 7 days will prolong the soggy
conditions and high soil moisture across the region.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Krull
HYDROLOGY...REV
Hazardous weather outlook, May 29, 3:36 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
336 PM CDT Wed May 29 2019

IAZ004-005-015-023>025-033>037-044>049-059>062-073>075-084>086-
095>097-302045-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Wright-Sac-Calhoun-
Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story-
Marshall-Dallas-Polk-Jasper-Poweshiek-Warren-Marion-Mahaska-Lucas-
Monroe-Wapello-Wayne-Appanoose-Davis-
336 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are possible this afternoon and evening.
Isolated severe storms may occur with quarter sized hail, 60 mph
winds and a funnel cloud or landspout tornado possible.

River Flood Watches and Warnings are in effect for parts of the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are forecast for Saturday and again early
next week. At this time, the threat for severe weather appears
low.

.SPOTTER INFORMATION STATEMENT...

IAZ006-007-016-017-026>028-038-039-050-057-058-070>072-081>083-
092>094-302045-
Winnebago-Worth-Hancock-Cerro Gordo-Franklin-Butler-Bremer-Grundy-
Black Hawk-Tama-Audubon-Guthrie-Cass-Adair-Madison-Adams-Union-
Clarke-Taylor-Ringgold-Decatur-
336 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few thunderstorms are possible this afternoon. The threat for
severe weather is low.

River Flood Watches and Warnings are in effect for parts of the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are forecast for Saturday and again early
next week. At this time, the threat for severe weather appears
low.

.SPOTTER INFORMATION STATEMENT...

REV

In the hours before

Local storm report, May 29, 7:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TORNADO          3 WSW DEEP RIVER        41.56N 92.43W
05/29/2019                   POWESHIEK          IA   LAW ENFORCEMENT

            ***1 INJURY*** INJURY REPORTED AT A PREVIOUS
            FARMSTEAD WITH DAMAGE. DAMAGE TO AN
            OUTBUILDING, TORNADO HAD LIFTED AND WAS BACK
            ON THE GROUND.

&&

MJB
Local storm report, May 29, 7:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
731 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TORNADO          1 ENE DEEP RIVER        41.59N 92.36W
05/29/2019                   POWESHIEK          IA   LAW ENFORCEMENT

            TORNADO HAD LIFTED, NOW BACK ON THE GROUND.

&&

MJB
Local storm report, May 29, 7:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     FUNNEL CLOUD     2 N RADCLIFFE           42.34N 93.43W
05/29/2019                   HARDIN             IA   PUBLIC

            FUNNEL CLOUD OBSERVED FROM AMES.

&&

ANSORGE
Local storm report, May 29, 7:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
736 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FUNNEL CLOUD     5 NNE CLEMONS           42.18N 93.12W
05/29/2019                   MARSHALL           IA   TRAINED SPOTTER

&&

ANSORGE
Local storm report, May 29, 7:39 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
739 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FUNNEL CLOUD     2 S BUCKEYE             42.39N 93.38W
05/29/2019                   HARDIN             IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

ANSORGE
Local storm report, May 29, 7:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FUNNEL CLOUD     4 NE RADCLIFFE          42.36N 93.38W
05/29/2019                   HARDIN             IA   TRAINED SPOTTER

            BRIEF FUNNEL CLOUD.

&&

ANSORGE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:06 PM CDTTornado Warning Tornado observedDMXPoweshiek24 min
May 29, 7:28 PM CDTTornado WarningDMXPoweshiek17 min
May 29, 7:45 PM CDTTornado WarningDMXWright30 min
May 29, 7:48 PM CDTTornado Warning Tornado observedDMXHardin27 min
May 29, 8:02 PM CDTTornado WarningDMXCerro Gordo, Franklin, Hancock, Wright28 min
May 29, 8:20 PM CDTTornado WarningDMXGrundy, Hardin40 min
May 29, 8:29 PM CDTTornado WarningDMXHardin16 min
May 29, 8:42 PM CDTTornado Warning Tornado observedDMXFranklin, Grundy, Hardin48 min
May 29, 9:13 PM CDTTornado Warning Tornado observedDMXButler, Franklin32 min
May 29, 10:22 PM CDTSpecial Weather StatementDMXBremer53 min
May 29, 10:30 PM CDTSevere Thunderstorm WarningDMXBremer30 min

Nearby

Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.